Missouri, 2001

Hail in Missouri, May 17, 2001

May 17, 2001 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 17, 1:55 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, May 17, 1:55 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT THU MAY 17 2001

PRIMARY FORECAST CONCERNS INCLUDE HEAVY RAIN AND SEVERE POTENTIAL
TONIGHT.

VERY MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE FORECAST AREA.
LAPS DATA DEPICTS CAPE VALUES NEAR 4000 J/KG AND LIFTED INDICES
AROUND -7.  SURFACE ANALYSIS SHOWS PRIMARY FRONTAL BOUNDARY ACROSS
NORTHWEST MISSOURI INTO CENTRAL KANSAS WITH ANOTHER MESOSCALE
BOUNDARY STRETCHING FROM NORTHWEST TO SOUTHEAST MISSOURI.  IN
ADDITION A VORTICITY CENTER WAS COMING ACROSS KANSAS. THESE FEATURES
WILL ALL COME TOGETHER TO PRODUCE POTENTIAL SEVERE AND HEAVY
RAINFALL EVENT TONIGHT.

12Z UPPER AIR DATA SHOWS 850 MB DEWPOINTS OF 16 DEGREES OVER THE
AREA.  THIS ALONG WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.5
INCHES AND K-INDICES NEAR 40 SUPPORT HEAVY RAINFALL POTENTIAL.  WILL
ISSUE A FLASH FLOOD WATCH FOR THE NORTHWEST SECTION OF THE FORECAST
AREA WHERE MODELS SHOW AMOUNTS MAXIMIZED AND BEST BOUNDARY
INTERACTION IS LIKELY TO TAKE PLACE.

RAINFALL WILL TAPER OFF FRIDAY AS SHORTWAVE NOW CROSSING ROCKIES
PUSHES ACROSS THE AREA...AND THE FRONT PUSHES SOUTH.

AFTER A BREAK FROM THE RAIN SATURDAY...THE NEXT SHORTWAVE WILL PUSH
INTO THE PLAINS LATE SATURDAY AND SUNDAY TO PRODUCE ANOTHER CHANCE
OF SHOWERS AND THUNDERSTORMS.

IN THE EXTENDED...TROUGH STILL PROGGED TO DEVELOP OVER THE CENTRAL
U.S. NEXT WEEK.  SHOWERS WILL TAPER OFF EARLY IN THE WEEK WITH
COOLER TEMPERATURES.

PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY...
FCSTID = 11
SGF   63  74  55  78 /  70  50  10   0
JLN   64  75  57  79 /  70  40  10   0
UNO   66  75  54  77 /  70  60  10   0
VIH   61  75  53  77 /  70  50  10   0

.SGF...
MO...FLASH FLOOD WATCH FOR THURSDAY NIGHT FOR ZONES MOZ055>057...
MOZ066>069...MOZ077>079...MOZ088>089.

KS...FLASH FLOOD WATCH FOR THURSDAY NIGHT FOR ZONES KSZ073...
KSZ097...KSZ101.

FOSTER

In the hours before

Special weather statement, May 17, 12:18 PM CST, 5 hours 49 minutes before
MOZ055>057-067-069-172015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
118 PM CDT THU MAY 17 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR BENTON...CAMDEN...
MILLER...MORGAN...AND ST. CLAIR COUNTIES UNTIL 6 PM...

A LINE OF THUNDERSTORMS OVER NORTHWEST MISSOURI WILL MOVE SOUTHEAST
INTO THE LAKE OF THE OZARKS REGION THIS AFTERNOON.  THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOSTER
Special weather statement, May 17, 4:32 PM CST, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>095-101>103-180400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 242...IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MARIES...MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK...
PULASKI...ST. CLAIR...STONE...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...
OZARK...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

FOSTER

The radar

The Springfield radar (KSGF), 107 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barton

When
May 17, 6:07 PM CST
Where
Barton County, Liberal
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -94.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247263.